Oklahoma, 2024

Drought in Oklahoma, May 1 to 7, 2024

May 1 to 7, 2024 · NWS OUN · 5 events in 5 counties and zones

Intermittent periods of heavy rainfall/thunderstorms occurred during the month in areas (far northern/northwestern Oklahoma) where severe drought had emerged by late April. As such, ongoing severe drought areas were reduced by the middle to late portions of the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Intermittent periods of heavy rainfall/thunderstorms occurred during the month in areas (far northern/northwestern Oklahoma) where severe drought had emerged by late April. As such, ongoing severe drought areas were reduced by the middle to late portions of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 5:55 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 5:55 PM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
655 PM CDT Tue Apr 30 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM CDT Tue Apr 30 2024

Daytime heating this afternoon will support the chance for isolated
to widely scattered thunderstorms along a diffuse dryline as
convective inhibition weakens across western Oklahoma. Effective
bulk shear will be modest (~35 knots) for supercells. The expected
hazards will be damaging wind gusts and hail; however, if any
supercell can sustain themselves into the evening, there will be a
short window of opportunity for a low tornado threat as the low-
level jet strengthens with an attendant increase in low-level
storm relative helicity. Thunderstorms should weaken with the loss
of daytime heating as convective inhibition strengthens.

Additional thunderstorms are expected to develop across Kansas in
association with a cold front, which will likely move southward into
north central Oklahoma tonight. Warm air advection associated
with a low-level jet may result in continued development in this
zone. Given the heavy rainfall they experienced with the last
event, we opted to issue a Flood Watch for north central Oklahoma.

For tomorrow, the uncertainty is on how far southwest the outflow
boundary from the morning thunderstorms will progress. This
boundary may serve as a focus for redevelopment tomorrow
afternoon. Another scenario is that convection may continue to
move to the southwest through the day and never fully dissipate.
In addition, the dryline should retreat farther to the west, into
the Texas and Oklahoma panhandles. Both of these boundaries (and
any associated intersection) will result in a chance for
thunderstorms tomorrow afternoon. Strong to severe thunderstorms
will be possible.

Tomorrow night, there is evidence that any ongoing thunderstorms
may consolidate into one or two complexes that will move across
the area.

Mahale

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 300 PM CDT Tue Apr 30 2024

There remains uncertainty on where the cold front will be
Thursday as it will depend on what happens Wednesday night. The
cold front will likely get another southward push on Thursday with
another chance of showers and thunderstorms.

The aforementioned cold front will likely lift back to the north
on Friday with persistent southwest flow into the upcoming
weekend. As a result, there will be continued periods of showers
and thunderstorms. Flooding will likely become a hazard in some
locations given the recent rainfall across the area.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Tue Apr 30 2024

TSRA expected to have impacts mainly at KPNC and KSWO overnight
into tomorrow morning (closer to incoming from across southern
Kansas). Impacts at KCSM, KLAW, and KSPS is possible for the
first few hours of forecast before dissipating. Frontal boundary
expected to progress down toward central Oklahoma toward 12Z,
possibly reinforced by TSRA outflow, but retreat during the day
tomorrow. PROB30 will be included central Oklahoma tomorrow
afternoon near retreating front. TSRA will also be possible across
western Oklahoma by end of forecast, but impacts may occur just
beyond this forecast valid time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  79  64  78 /  30  50  40  80
Hobart OK         62  82  61  81 /  20  40  50  40
Wichita Falls TX  65  82  64  83 /  50  30  60  50
Gage OK           58  87  58  79 /  20  40  40  20
Ponca City OK     61  80  65  77 /  80  50  50  90
Durant OK         65  83  65  79 /  20  30  60  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...11
Hazardous weather outlook, Apr 30, 11:54 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1254 AM CDT Wed May 1 2024

OKZ004>048-050>052-TXZ083>090-020600-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1254 AM CDT Wed May 1 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe thunderstorms are possible along the Red River
through 2-3 AM this morning, posing a risk for damaging wind gusts
and perhaps small hail. Additional strong to severe thunderstorms
are possible across northern into central Oklahoma through
daybreak, posing occasional concern for wind and hail.

.Heavy Rainfall...
Heavy rainfall could lead to localized flooding early this morning
both near the Red River vicinity and across northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances continue Wednesday and Thursday with severe
weather possible both days. Thunderstorms are also possible Friday
and over the weekend.

.Heavy Rainfall...
Repeated rounds of thunderstorms with heavy rainfall could lead to
localized flooding in some areas through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 30, 10:36 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1136 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Tstm Wnd Gst     3 W Grandfield          34.24N 98.74W
04/30/2024  M58 MPH          Tillman            OK   Mesonet

            Grandfield Mesonet.

&&
Local storm report, Apr 30, 10:42 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1142 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     Tstm Wnd Gst     3 W Grandfield          34.24N 98.74W
04/30/2024  M59 MPH          Tillman            OK   Mesonet

            Grandfield Mesonet.

&&

MDU
Local storm report, Apr 30, 10:57 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1157 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     Flash Flood      3 SSW Chattanooga       34.39N 98.68W
04/30/2024                   Tillman            OK   Emergency Mngr

            Report of water across portions of Oklahoma
            State Highway 5.

&&

MDU
Local storm report, Apr 30, 11:09 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1209 AM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Tstm Wnd Gst     1 N Ringling            34.19N 97.59W
05/01/2024  M62 MPH          Jefferson          OK   Mesonet

            Ringling Mesonet.

&&

MDU
Special weather statement, Apr 30, 11:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
1247 AM CDT Wed May 1 2024

OKZ045-TXZ090-010615-
Jefferson OK-Clay TX-
1247 AM CDT Wed May 1 2024

...Strong thunderstorms will impact portions of central Jefferson and
east central Clay Counties through 115 AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Oscar to 6 miles northwest
of Terral. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ryan, Terral, Grady, and Oscar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3391 9819 3419 9777 3406 9756 3404 9756
      3398 9764 3399 9768 3394 9773 3394 9776
      3391 9776 3392 9778 3389 9779 3389 9780
      3386 9783 3385 9787 3389 9798 3383 9798
TIME...MOT...LOC 0547Z 282DEG 25KT 3405 9780 3393 9804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Local storm report, Apr 30, 11:49 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1249 AM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tornado          2 S Cordell             35.27N 98.99W
04/30/2024                   Washita            OK   Broadcast Media

            Multiple visual reports. Damage reported in
            Cordell. Additional details pending. Radar
            estimated time.

0735 PM     Tornado          3 S Cooperton           34.82N 98.86W
04/30/2024                   Kiowa              OK   Trained Spotter

            Multiple social media images. Additional
            details pending. Radar estimated time.

0942 PM     Tornado          4 ENE Hollister         34.36N 98.81W
04/30/2024                   Tillman            OK   Trained Spotter

            TDS noted along with visual confirmation.
            Additional details pending.

1021 PM     Tornado          3 SE Loveland           34.27N 98.74W
04/30/2024                   Tillman            OK   Official NWS Obs

            TDS noted. Additional details pending.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Alfalfa

When
May 1, 12:00 AM CST to May 7, 5:59 AM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Garfield

When
May 1, 12:00 AM CST to May 7, 5:59 AM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Grant

When
May 1, 12:00 AM CST to May 7, 5:59 AM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Harper

When
May 1, 12:00 AM CST to May 7, 5:59 AM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Woods

When
May 1, 12:00 AM CST to May 7, 5:59 AM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183791, 1183792, 1183793, 1183794, 1183795.